Arkansas, 2012

Wildfire in Arkansas, July 25 to 28, 2012

July 25 to 28, 2012 · NWS LZK · 1 event in 1 county or zone

The Ola Fire began on the 25th 3 miles southeast of Ola in Yell County. The fire was contained on the 28th after destroying 1014 acres, a mobile home, a barn, several vehicles, and a major power transmission line.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Ola Fire began on the 25th 3 miles southeast of Ola in Yell County. The fire was contained on the 28th after destroying 1014 acres, a mobile home, a barn, several vehicles, and a major power transmission line. This was the largest wildfire so far this year in Arkansas. At the height of the fire, the town of Ola (population about 1300) was evacuated, and portions of Arkansas 7 and Arkansas 10 were closed. A fireworks warehouse was threatened, but the fire did not reach the business. Numerous fire departments, the Arkansas Forestry Commission, the U.S. Forest Service, the Yell County Road Department, Deltic Timber Co., and Terra Renewal Services fought the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 25, 5:06 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 25, 5:06 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
606 AM CDT WED JUL 25 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. SOUTHERLY WINDS OF
5 TO 10 KNOTS WILL PREVAIL...WITH SCATTERED CU AROUND FL060 DURING
THE DAYTIME HOURS. TAFS OUT SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 242 AM CDT WED JUL 25 2012/

SHORT TERM...TODAY THROUGH SATURDAY

UPPER RIDGE IN PLACE ACROSS THE LOWER MS RIVER VALLEY REGION THIS
MORNING...WITH CONTINUED HOT CONDITIONS EXPECTED AGAIN THIS
AFTERNOON. TEMPS WILL BE SIMILAR TO TUE AFTERNOON...WITH HIGHS IN
THE MID 90S TO JUST OVER 100. HEAT INDICES WILL BE BORDERLINE ONCE
AGAIN...WITH SOME LOCATIONS APPROACHING 105 OR JUST ABOVE. AS A
RESULT...HAVE HELD OFF ON HEAT ADV FOR NOW. EVEN SO...EXPECT THE
HIGHEST VALUES TO BE ISOLATED...AND GENERALLY ACROSS THE EAST WHERE
HIGHER DEWPTS IN THE UPPER 60S TO LOW 70S WILL EXIST. THERE LOOKS TO
BE PLENTY OF MIXING OF DRIER AIR ACROSS THE WRN TWO THIRDS OF THE
CWA TO KEEP HEAT INDICES BELOW THE 105 ADV CRITERIA. THE LOCATIONS
THAT MIX OUT THE MOST WILL SEE DEWPTS DROP INTO THE UPPER 50S TO MID
60S...RESULTING IN THE HIGHEST TEMPS OVER 100.

THE UPPER RIDGE WILL SHIFT EAST TONIGHT INTO THU...WITH A TRAILING
UPPER TROUGH AXIS MOVING SE INTO AR ASSOCIATED WITH AN UPPER
SHORTWAVE MOVING OVER THE GREAT LAKES. THE ASSOCIATED SFC FRONT WILL
LAG BEHIND THIS TROUGH AXIS...BUT EXPECTING SHOWERS AND
THUNDERSTORMS TO DEVELOP UNDER THIS AXIS AHEAD OF THE FRONT THU
NIGHT INTO MUCH OF FRI AS IT INTERACTS WITH PLENTY OF INSTABILITY
AND MOISTURE NEAR THE SFC. SOME OF THESE STORMS COULD BECOME
STRONG...POSSIBLY SVR WITH HIGH LEVELS OF INSTABILITY EXPECTED.
TEMPS WILL DROP A FEW DEGREES WITH THE PRECIP...THU ACROSS THE FAR
NW...AND ACROSS THE SRN HALF FRI. HOWEVER...DRIER AIR TO THE NORTH
BEHIND THE SFC FRONT COULD ALLOW FOR CONTINUING TRIPLE DIGITS ACROSS
THE NRN CWA ON FRI.

BY FRI NIGHT...THE TROUGH AXIS WILL BEGIN TO SHEAR OUT...AND SFC
FRONT WILL BECOME WASHED OUT OVER AR. BY SAT...UPPER LEVEL RIDGING
WILL BEGIN DEVELOPING TO THE WEST...WITH POPS DECREASING...AND TEMPS
INCREASING ONCE AGAIN INTO THE LONG TERM PERIOD.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

HIGH PRESSURE WILL BUILD IN ONCE AGAIN IN THE LONG TERM PERIODS. NOT
SURPRISINGLY...SOUTHERLY WINDS WILL ALLOW FOR HIGH HUMIDITY.
OVERNIGHT LOWS WILL MOSTLY BE IN THE MID 70S TO NEAR 80...AND
AFTERNOON HIGHS WILL RANGE NEAR 100 IN MUCH OF THE AREA.
CONSEQUENTLY...THE COMBINATION OF THE HEAT AND HUMIDITY MAY
NECESSITATE HEAT ADVISORIES. RAIN CHANCES ARE NEGLIGIBLE AND ARE NOT
INCLUDED IN THIS FORECAST.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Jul 25, 4:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED JUL 25 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WILDFIRE DANGER CONTINUES DUE TO DROUGHT CONDITIONS AND DRY
VEGETATION. MOST COUNTIES HAVE BURN BANS IN PLACE. OUTDOOR BURNING
OF ANY KIND IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT WILL CONTINUE TO BE A SIGNIFICANT THREAT THROUGH THE PERIOD AS
TEMPERATURES REACH THE UPPER 90S TO AROUND 100 DEGREES. HEAT INDICES
WILL RANGE FROM AROUND 100 TO 105 DEGREES DURING THE AFTERNOON
HOURS. A FEW LOCATIONS MAY BRIEFLY EXCEED 105 DEGREES.

BY THURSDAY NIGHT AND FRIDAY...A FRONTAL BOUNDARY WILL APPROACH AND
MOVE ACROSS THE REGION...WITH SHOWERS AND THUNDERSTORMS POSSIBLE. AT
THIS TIME...THE OVERALL COVERAGE AND RAIN AMOUNTS ARE EXPECTED TO BE
LOW. ISOLATED STRONG STORMS COULD OCCUR.

THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH THROUGH THE PERIOD
WITH OVERALL HOT AND DRY CONDITIONS...DESPITE ANY RAIN THAT MAY
MATERIALIZE LATE THURSDAY AND FRIDAY. THE ONGOING DROUGHT AND DRY
VEGETATION WILL ALSO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yell

When
July 25, 9:00 AM CST to July 28, 1:00 PM CST
Where
Yell forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387422.